Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Lubbock, TX

May 23, 2022Castro County, Texas

NWS Lubbock, TX issued this flash flood warning at May 23, 2022, 10:28 PM CDT for Castro County, Texas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 10:28 PM CDT (03:28 UTC)
Expired
May 24, 2022, 12:00 AM CDT
In force
92 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Castro County, TX

The radar

The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS54 KLUB 240328
FFWLUB
TXC069-240500-
/O.NEW.KLUB.FF.W.0003.220524T0328Z-220524T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1028 PM CDT Mon May 23 2022

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Western Castro County in the panhandle of Texas...

* Until midnight CDT.

* At 1028 PM CDT, Doppler radar indicated slow-moving thunderstorms 
  producing very heavy rain across the warned area. Between 3 and 6 
  inches of rain have fallen. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area as additional thunderstorms 
  move slowly over the area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dimmitt, Summerfield and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3475 10218 3445 10218 3438 10228 3438 10253
      3449 10253 3451 10253 3455 10253 3465 10253
      3475 10253 3475 10237 3475 10223

FLASH FLOOD...RADAR INDICATED

$$

DWK
3 follow-up statements
674 
WGUS74 KLUB 240353
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1053 PM CDT Mon May 23 2022

TXC069-240500-
/O.CON.KLUB.FF.W.0003.000000T0000Z-220524T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-
1053 PM CDT Mon May 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR WESTERN CASTRO COUNTY...

At 1053 PM CDT, Doppler radar indicated slow-moving thunderstorms 
producing very heavy rain across the warned area. Between 3 and 6 
inches of rain have fallen. Additional rainfall amounts of 1 to 2 
inches are possible in the warned area as additional thunderstorms 
move slowly over the area. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dimmitt and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3475 10218 3445 10218 3438 10228 3438 10253
      3449 10253 3451 10253 3455 10253 3468 10253
      3475 10224 3475 10223

FLASH FLOOD...RADAR INDICATED

$$

DWK
779 
WGUS74 KLUB 240423
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1123 PM CDT Mon May 23 2022

TXC069-240500-
/O.CON.KLUB.FF.W.0003.000000T0000Z-220524T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-
1123 PM CDT Mon May 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR WESTERN CASTRO COUNTY...

At 1123 PM CDT, Doppler radar indicated thunderstorms producing very 
heavy rain across the warned area. Between 3 and 6 inches of rain 
have fallen, with the West Texas Mesonet site in Dimmitt recording 
0.38 inches of rain in only 5 minutes. Additional rainfall amounts 
up to 1 inch are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dimmitt and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3475 10218 3445 10218 3438 10228 3438 10253
      3449 10253 3451 10253 3455 10253 3468 10253
      3475 10224 3475 10223

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

DWK
797 
WGUS74 KLUB 240452
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1152 PM CDT Mon May 23 2022

TXC069-240502-
/O.EXP.KLUB.FF.W.0003.000000T0000Z-220524T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-
1152 PM CDT Mon May 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR 
WESTERN CASTRO COUNTY...

The heaviest rain has exited the area. Therefore, the Flash Flood 
Warning will be allowed to expire. While flash flooding is no longer 
expected to pose a threat, localized minor flooding may persist. 
Please use caution while driving as flooding is harder to see at 
night.

LAT...LON 3475 10218 3445 10218 3438 10228 3438 10253
      3449 10253 3451 10253 3455 10253 3468 10253
      3475 10224 3475 10223

$$

DWK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:43 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 23, 6:43 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
643 PM CDT Mon May 23 2022

.AVIATION...
Scattered thunderstorms west of KPVW will affect that terminal
within the first hour or two of the valid time and may possibly
build southward toward KLBB. KCDS will be affected by the
thunderstorms later this evening. Some question at this time as to
whether there will be additional thunderstorms fill in behind the
first round. Confidence higher in showers and MVFR and possibly
IFR conditions developing with a cold front late tonight.

&&

.PREV DISCUSSION... /issued 206 PM CDT Mon May 23 2022/

SHORT TERM...
The forecast for this afternoon and tonight remains on track. Please
reference the mesoscale discussion issued at 1051 AM CDT for
detailed information.

Convection is expected to be ongoing during the early morning hours
Tuesday across the Caprock and Rolling Plains from both the
departing MCS and the frontogenetically-forced convection moving in
from the northwest. Severe-caliber gusts up to 50 kt will be
possible within the deepest cores, though the main overnight hazard
will be heavy rainfall resulting in localized flash flooding. The
cold front will scour out low-level moisture with most of the wrap-
around showers/thunderstorms remaining displaced north of the CWA,
with the surface cyclone positioning in vicinity of the northwestern
Permian Basin by 24/12Z. PoPs have been lowered significantly beyond
24/18Z area-wide, with most of the CWA dry by 21Z tomorrow excluding
the southern South and Rolling Plains, and the eastern Rolling
Plains, given some degree of uncertainty with respect to the timing
of frontal passage. STG-SVR thunderstorms will be possible in the
afternoon across the southern and eastern zones, though convection
will quickly exit the CWA by the early evening. Cloud cover will
begin to clear out in the southwestern zones first, though the
northerly breeze/magnitude of CAA will keep temperatures cool to
mild, ranging from the lower 60s across the extreme southwestern TX
PH and into the middle 70s in the southern South and Rolling
Plains.

LONG TERM...
Frontal-driven convection is likely to clear the forecast area by
or very early into the Tuesday evening portion of the forecast as
the upper trough axis will be shifting to the east of the area
leaving increasing subsidence in its wake while low level focus
will shift south with the front and thunderstorm outflow. Dry
northwesterly flow aloft and a reinforced cool post-frontal air
mass will result in one more pleasant day before the quick
transition back to a hot and dry pattern begins.

A fairly high-amplitude ridge over the intermountain West at the
end of the day Thursday will migrate eastward, its axis centered
over the forecast area Friday night, will lead to increasing
temperatures Thursday and Friday. However, peak temperatures are
not expected until the Saturday to Monday period when deep
southwesterly flow moves onto the southern High Plains, allowing
for a hot air mass building over New Mexico to get shifted
eastward across the southern High Plains while also adding a
downslope component to the heating. Widespread triple-digit high
temperatures continue to look likely Saturday and Sunday, and now
Monday as well, especially for areas east of the Caprock
escarpment and the southern half of the South Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 23, 11:46 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1146 AM CDT Mon May 23 2022

TXZ021>044-241700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1146 AM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are expected to form along the Texas and
New Mexico state line this afternoon. Initially, thunderstorms will
be capable of producing large hail to around half dollar size in
addition to damaging winds across the Caprock. Thunderstorms will
transition into a line by the middle to late afternoon hours while
moving west to east across the Caprock and into the Rolling Plains,
with an increasing potential for wind damage with a few swaths of
winds between 60 to 70 mph possible. Locally heavy rainfall is
expected as well, with some locations receiving two inches or greater
of rainfall which may result in localized instances of flash
flooding. Additional strong to severe thunderstorms will be possible
overnight across the region as a cold front moves in from the
northwest, capable of producing locally heavy rainfall into the
morning hours Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue Tuesday. Some storms
could be strong to severe with locally heavy rainfall also possible
across the Caprock and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 23, 9:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
952 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             4 W SHALLOWATER         33.69N 102.06W
05/23/2022  E1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2200036

DWK
Local storm report, May 23, 9:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
954 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND DMG     2 S PEP                 33.79N 102.56W
05/23/2022                   HOCKLEY            TX   TRAINED SPOTTER

            POWER POLES BLOWN DOWN AT THE INTERSECTION OF FM 597
            AND FM 303.

&&

EVENT NUMBER LUB2200037

DWK
Local storm report, May 23, 9:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
955 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     2 NW COBLE              33.62N 102.53W
05/23/2022                   HOCKLEY            TX   TRAINED SPOTTER

            POWER POLES SNAPPED.

&&

EVENT NUMBER LUB2200038

DWK
Local storm report, May 23, 10:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1002 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             7 NNW SMYER             33.68N 102.20W
05/23/2022  E1.00 INCH       HOCKLEY            TX   TRAINED SPOTTER

            2 TO 3 INCHES OF ACCUMULATED QUARTER-SIZED HAIL ON THE
            GROUND.

&&

EVENT NUMBER LUB2200039

DWK
Local storm report, May 23, 10:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1008 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            6 SE WHITHARRAL         33.68N 102.26W
05/23/2022                   HOCKLEY            TX   TRAINED SPOTTER

            FLOODING REPORTED ALONG FM 1294 EAST OF FM 2640.

&&

EVENT NUMBER LUB2200040

DWK
Local storm report, May 23, 10:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 SSW MULESHOE          34.21N 102.74W
05/23/2022  M67 MPH          BAILEY             TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER LUB2200041

DWK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:13 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Parmer46 min
May 23, 7:13 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBBailey, Cochran, Hockley, Lamb32 min
May 23, 7:29 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer61 min
May 23, 7:40 PM CDTTornado WarningLUBBailey, Cochran, Hockley, Lamb35 min
May 23, 8:08 PM CDTFlash Flood WarningLUBBailey, Cochran, Hockley, Lamb2 hr
May 23, 8:11 PM CDTTornado Warning Tornado observedLUBBailey, Cochran, Hockley, Lamb34 min
May 23, 8:29 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 23, 8:29 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer31 min
May 23, 8:37 PM CDTTornado WarningLUBCochran, Hockley38 min
May 23, 8:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCastro, Parmer33 min
May 23, 8:58 PM CDTTornado WarningLUBHockley32 min
May 23, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Lamb, Parmer47 min
May 23, 9:23 PM CDTTornado WarningLUBHockley37 min
May 23, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCastro16 min
May 23, 9:32 PM CDTAreal Flood AdvisoryLUBCastro56 min
May 23, 9:53 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock67 min
May 23, 9:58 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Castro, Lamb, Parmer47 min
May 23, 10:17 PM CDTAreal Flood AdvisoryLUBLubbock58 min
May 23, 10:37 PM CDTSpecial Weather StatementLUBCastro23 min
May 23, 10:42 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer48 min
May 23, 11:07 PM CDTAreal Flood AdvisoryLUBBailey, Lamb3 hr
May 23, 11:34 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb56 min
May 24, 12:08 AM CDTAreal Flood AdvisoryLUBHale, Lamb4 hr
May 24, 12:23 AM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb67 min
May 24, 1:08 AM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale52 min
May 24, 1:31 AM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock59 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min
May 24, 4:07 AM CDTAreal Flood AdvisoryLUBLubbock41 min
May 24, 5:22 AM CDTAreal Flood AdvisoryLUBHockley, Lubbock68 min
May 24, 6:24 AM CDTAreal Flood AdvisoryLUBLubbock96 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb56 min
May 24, 4:15 PM CDTSevere Thunderstorm WarningLUBYoakum60 min
May 24, 4:25 PM CDTSevere Thunderstorm WarningLUBYoakum50 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum28 min
May 24, 4:48 PM CDTSpecial Weather StatementLUBLynn, Terry57 min
May 24, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran, Hockley54 min
May 24, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHockley, Lubbock, Lynn, Terry61 min
May 24, 5:15 PM CDTAreal Flood AdvisoryLUBCochran, Hockley, Lubbock2 hr
May 24, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHockley, Lubbock50 min
May 24, 5:32 PM CDTFlash Flood WarningLUBHockley, Lubbock, Lynn, Terry3 hr
May 24, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHockley13 min
May 24, 5:44 PM CDTSevere Thunderstorm WarningLUBCrosby61 min
May 24, 5:51 PM CDTTornado WarningLUBCrosby24 min
May 24, 6:03 PM CDTFlash Flood WarningLUBCrosby, Dickens2 hr
May 24, 6:10 PM CDTTornado WarningLUBCrosby18 min
May 24, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Garza34 min
May 24, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Lubbock31 min
May 24, 6:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens52 min
May 24, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCottle, Crosby, Dickens, Garza, Kent, King and 1 more31 min
May 24, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Dickens16 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.